A 'lil Dizzy

Tigger

Dodges Pucks
Community Leader
7,859
2,817
113
Called for a 75 year old man complaining of dizziness. On scene you find him ambulating, he says he is dizzy so you have him sit down on the bed for an assessment.

The patient is alert and oriented, but does not look super good-- pale and a little diaphoretic. He is able to answer your questions easily. Not too much history, Type 2 diabetic for which he takes Januvia and metformin, hyperlipidemia which he takes lovastatin for, and hypertension which he has lisinopril for. He also has some sort of skin disorder (not noticeable) for which he was recently prescribed prednisone. The patient states he has felt ill for about 24 hours but has only been dizzy for the past two hours. He denies previous similar events. He does add that his blood sugars have been trending upwards for the past 24 hours.

Vital Signs:
HR: 220, weak radial pulses
BP: Not obtainable
RR: 24, mildly labored
SpO2: 96% RA
BGL: 550
EtCO2: 27

What will you do and what else will you ask?
 
Last edited:

MonkeyArrow

Forum Asst. Chief
828
261
63
Hyperglycemia is likely cause by new steroid rx. Whether there is DKA or not is not my primary concern. Obtain vascular access and give fluid bolus in any case.

He's in some sort of arrhythmia. Know it can't be sinus tach based on rate and age. EKG, but that wouldn't change the fact that I would be preparing to intervene with electrical cardioversion. New corticosteroids are associated with a very high arrhythmia burden, so this is unsurprising.
 

E tank

Caution: Paralyzing Agent
1,593
1,446
113
Hint:
pill.png
 

IsraelEMS

Forum Crew Member
73
29
18
I would ask how long he was taking the prednisone. Aren't oral steroids counter indicated for diabetes?
 
OP
OP
Tigger

Tigger

Dodges Pucks
Community Leader
7,859
2,817
113
The EKG:
12Lead-202205061921180043999565-5-Type_reportType_12Lead.png
 

IsraelEMS

Forum Crew Member
73
29
18
I call for ALS. SVT and the high bgl plus suspicion of drug interaction. (Can a dr in the US see all other drugs other drs have prescribed to the pt and all other medical history?) I think the dermatologist messed up and he shouldn't be on oral steroids. If an ALS unit is closer to me than the hospital then I either wait or start transport and meet them on the way depending on their eta. If the hospital is closer, I transport urgently and give a report to the ER with vitals and my suspicions. I monitor vitals continuously and give low flow O2.
 

Aprz

The New Beach Medic
3,033
665
113
Can a dr in the US see all other drugs other drs have prescribed to the pt and all other medical history?
Not usually. Personally, I wouldn't be so hyperfocused on his medications. Treat what you have in front of you.
 
OP
OP
Tigger

Tigger

Dodges Pucks
Community Leader
7,859
2,817
113
No chest pain, only complaint is dizziness. The patient is moderately ataxic and states his dizziness makes walking difficult. He is otherwise neurologically intact with no unilateral deficits.
 

Aprz

The New Beach Medic
3,033
665
113
So what happened after you guys cardioverted him? Did you guys decide that even though he was hemodynamically unstable due to his unobtainable blood pressure, that he seemed to be tolerating it well and tried Adenosine or Valsalva? Did you guys decide to follow the ACLS algorithm and shock him anyways? Did his condition change? If so, did you do another 12-lead?
 
OP
OP
Tigger

Tigger

Dodges Pucks
Community Leader
7,859
2,817
113
Well that was the rub. We tried valsalva maneuvers with zero effect. My experience with giving adenosine to profoundly hypotensive patients is that it is rarely effective, though I have no real evidence to back this. I had a 16ga in him and pressure bagged a liter of NS as well.

In any case we left and prepared to cardiovert enroute. Enroute the patient began having sustained runs of both afib and sinus tach. Given this we elected to just watch him, and then he went back into SVT and syncopized. He had a BP in the 90s so we gave 2.5 of versed and synced the monitor. As we were about to cardiovert, he converted into a sinus rhythm at 110 and stayed that way throughout.

So I guess the versed premedication was in fact THE medication his heart wanted 😆.

His follow up noted no return of SVT but he did have more sustained Afib so was anticouaglated and placed on rate control meds. The prednisone was also stopped and his BGL returned to normal during his two night stay.
 

Aprz

The New Beach Medic
3,033
665
113
So I guess the versed premedication was in fact THE medication his heart wanted 😆.
Funny how that works. Strong work. :]
 

Chris EMT J

Forum Lieutenant
124
11
18
Am I the only one noticing in the presentation it says he's 75 and on the ECG it says 84.......

Seems like the case was resolved with no more questions. Nice outcome.
 

StCEMT

Forum Deputy Chief
3,052
1,709
113
I'd probably go with adenosine based on how easily you got a line. The trigger for electricity would be light though.
 
OP
OP
Tigger

Tigger

Dodges Pucks
Community Leader
7,859
2,817
113
My last experience with giving 12mg of adnesonine in a patient like this was one of zero effect. Not a single change noted on the EKG. We tried again, even used a different batch of drugs. Still nothing.

I’ve read some articles suggesting this should be expected in patients with poor perfusion but nothing definitive.
 

StCEMT

Forum Deputy Chief
3,052
1,709
113
My last experience with giving 12mg of adnesonine in a patient like this was one of zero effect. Not a single change noted on the EKG. We tried again, even used a different batch of drugs. Still nothing.

I’ve read some articles suggesting this should be expected in patients with poor perfusion but nothing definitive.
I veeeery rarely give it so I don't have much relevant experience to add about it. Although I did give it a week or so ago and 6 worked beautifully. Diaphoretic, anxious, chest discomfort, 100ish BP. Converted on 6. Honestly a bit of an anticlimactic pause, less than 2 seconds and got right back to going into a sinus rhythm.
 
OP
OP
Tigger

Tigger

Dodges Pucks
Community Leader
7,859
2,817
113
I veeeery rarely give it so I don't have much relevant experience to add about it. Although I did give it a week or so ago and 6 worked beautifully. Diaphoretic, anxious, chest discomfort, 100ish BP. Converted on 6. Honestly a bit of an anticlimactic pause, less than 2 seconds and got right back to going into a sinus rhythm.
Have been giving only 12mg doses for the four years (so go the guidelines) and that anecdotally makes for some more climatic changes.
 
Top